Oregon, 2007

Hail in Oregon, May 10, 2007

May 10, 2007 · NWS BOI · 3 events in 1 county or zone

An Upper Level Jet and a Shortwave Trough Moving Through Eastern Oregon on May 10th Produced Strong Thunderstorms Across Parts of Baker County in Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An Upper Level Jet and a Shortwave Trough Moving Through Eastern Oregon on May 10th Produced Strong Thunderstorms Across Parts of Baker County in Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 10, 1:20 PM PST, 15 minutes earlier.

Area forecast discussion, May 10, 1:20 PM PST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BOISE ID
320 PM MDT THU MAY 10 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY...CONVECTION IS DEVELOPING TO
THE NORTH AND WEST OF THE FORECAST AREA.  THE CONVECTION IS
ASSOCIATED WITH AN UPPER LEVEL JET AND A SHORTWAVE THAT IS MOVING
NORTHEAST OVER EASTERN OREGON.  SEVERE THUNDERSTORM WATCH 265 HAS
BEEN ISSUED FOR BAKER COUNTY IN OREGON AND VALLEY...ADAMS AND
WASHINGTON COUNTIES IN IDAHO UNTIL 03Z.  THIS SYSTEM WILL MOVE TO
THE NORTHEAST TONIGHT BUT COULD SEE ISOLATED THUNDERSTORMS THROUGH
THE NIGHT.  FOR FRIDAY AND FRIDAY NIGHT MOIST SOUTHWEST FLOW WILL
REMAIN OVER THE AREA WITH MAINLY DRY CONDITIONS OVER SOUTHWEST IDAHO
BUT A SLIGHT CHANCE OF PRECIPITATION OVER SOUTHEAST OREGON.  FOR
SATURDAY ANOTHER SHORTWAVE TROUGH WILL MOVE NORTHEAST OVER
WASHINGTON WITH SLIGHT CHANCE POPS MAINLY OVER WESTERN AND NORTHERN
ZONES.  TEMPERATURES ON FRIDAY WILL BE A FEW DEGREES WARMER THAN
TODAY.  FOR SATURDAY TEMPERATURES WILL BE A FEW DEGREES COOLER OVER
SOUTHEAST OREGON AS THE SHORTWAVE TROUGH MOVES TO THE NORTHEAST
WHILE TEMPERATURES WILL REMAIN THE SAME IN THE MAGIC VALLEY.
SURFACE WIND WILL REMAIN LIGHT EXCEPT FOR STRONG GUSTY WINDS NEAR
THUNDERSTORMS TONIGHT AND FRIDAY.

&&

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...STRONG SHORT WAVE
EXITS THROUGH THE NORTHERN PORTION OF THE REGION SATURDAY EVENING
FOR ANOTHER ROUND OF THUNDERSTORMS...POSSIBLY ORGANIZED. THIS
ACTIVITY HOWEVER APPEARS TO BE FOCUSED JUST NORTH OF OUR CWFA.
THERMAL AXIS FINALLY MOVES EAST BY SUNDAY ALLOWING COOLER
TEMPERATURES TO FILTER IN ACROSS THE AREA. ON SUNDAY...A RIDGE OF
HIGH PRESSURE ALOFT BEGINS TO BUILD OVER THE AREA BRINGING MORE DRY
AIR...ALBEIT COOLER WEATHER TO THE REGION.  THIS PATTERN LASTS
THROUGH EARLY NEXT WEEK...ALTHOUGH THE NORTHERN MOUNTAINS WILL BE
PRONE TO ISOLATED DIURNAL CONVECTION EACH AFTERNOON AND EVENING.
STILL MUCH UNCERTINITY IN THE MODELS FOR THE LATTER PART OF THE
EXTENDED PERIOD. BOTH GFS AND ECMWF ARE SHOWING WEAK UPPER LEVEL
RIDGING OVER THE AREA ON WEDNESDAY. BY THURSDAY...GFS SHOWS DEEP
TROUGH ALONG THE WEST COAST...WHILE ECMWF SHOWS A LESS AMPLIFIED
PATTERN OVER THE REGION. FOR NOW HAVE CONTINUED TO KEEP ONLY A
SLIGHT CHANCE OF POPS IN THE WEST CENTRAL AND BOISE MOUNTAINS. HAVE
ALSO BUMPED TEMPS UP A COUPLE OF DEGREES DURING THE PERIOD.

&&

.AVIATION...SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR AN AREA
COVERING THE KBKE AND KMYL TERMINALS. EXPECT VFR CONDITIONS TO
PREVAIL IN ALL AREAS THIS EVENING EXCEPT MVFR CONDITIONS IN THESE
TWO NORTHERN TERMINALS. GUSTY AND EVEN DAMAGING WINDS 40 TO 50 KTS
POSSIBLE IN THE WATCH AREA ALONG WITH THE POTENTIAL FOR LARGE HAIL.
TURBULENT CONDITIONS WITH SHIFTING AND VARIABLE WINDS IN AND NEAR CB
ACTIVITY. OTHERWISE...SCATTERED TO BROKEN CUMULUS AND AC CLOUDS OVER
THE REST OF THE AREA GENERALLY SOUTH OF THE SNAKE RIVER AND
COVERING KBOI AND KTWF. UNRESTRICTED VISIBILITY OUTSIDE OF
THUNDERSTORM ACTIVITY. ACTIVITY DIMINISHES AFTER 04Z WITH VFR
CONDITIONS ALL AREAS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH TIL 03Z WASHINGTON...ADAMS AND VALLEY
COUNTIES.
OR...SEVERE THUNDERSTORM WATCH TIL 03Z BAKER COUNTY.
&&

WEATHER.GOV/BOISE

SHORT TERM...JA
LONG TERM....GS/SL
AVIATION.....GS
Hazardous weather outlook, May 10, 3:40 AM PST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
540 AM MDT THU MAY 10 2007

IDZ011-ORZ062-111145-
WEST CENTRAL MOUNTAINS-BAKER COUNTY-
540 AM MDT THU MAY 10 2007 /440 AM PDT THU MAY 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN BAKER
COUNTY OREGON AND THE WEST CENTRAL MOUNTAINS OF IDAHO. THESE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL MAINLY IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ012>016-028>030-ORZ061-063-064-111145-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
540 AM MDT THU MAY 10 2007 /440 AM PDT THU MAY 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Pendleton radar (KPDT), 158 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baker

When
May 10, 1:35 PM PST to 1:40 PM PST
Where
Baker County, 1.47 mi SSE of Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -117.159

Spotter 3 Miles Northwest of Halfway Oregon Reported Quarter Sized Hail.

Hail, Baker

When
May 10, 1:40 PM PST to 1:45 PM PST
Where
Baker County, 2.54 mi ENE of Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.940, -117.120

Spotter 5 Miles North of Halfway Oregon Reported 1 Inch Hail.

Hail, Baker

When
May 10, 2:20 PM PST to 2:30 PM PST
Where
Baker County, 0.69 mi N of Homestead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.040, -116.850

Spotter 5 Miles North of Oxbow Dam Oregon Reported Nickel Sized Hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31110, 31111, 31112.